What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 7, 11:23 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 7, 11:23 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1223 AM CDT Sat Aug 8 2020
.SHORT TERM...(This evening through Saturday night)
Issued at 317 PM CDT Fri Aug 7 2020
An MCV this afternoon was just north of Fargo and was moving east to
northeast but should take on a more easterly movement with time.
This feature will be a focus for additional showers/storms this
afternoon into tonight across the Northland along with persistent
low level warm/moisture advection. The SPC Analysis Page indicated
MUCAPE values ranged from 500 J/KG over our eastern area to 1500
J/KG west with MLCAPE values from 500-1000 J/KG and these values
will rise further over the next few hours. Deep layer shear is
lacking initially with effective shear values less than 20 knots as
of 20Z. These values are forecast to rise to 25 to 35 knots this
evening as the low level jet increases and the MCV moves closer.
The CAMs are in general agreement but are not handling the current
activity very well. They show storms increasing in coverage and
strength between 7 PM and 9 PM over our western zones, which may
be too slow. They then forecast the storms to evolve into a line
with a bowing structure. Severe storms will be possible late this
afternoon into tonight, with the main threat strong winds.
Secondary threats will be hail and possibly a tornado, especially
if discreet storms occur. Hodographs looks supportive of a tornado
in the low levels and if we get stronger deep layer shear and
discreet storms, the threat will increase. In addition to the
severe threat will be heavy rainfall. Some of the guidance
suggests 2 to 4 inches of rain could occur with locally higher
amounts. Flash Flood Guidance is roughly from 2.5 to 3 inches
across much of central into northern Minnesota and far northwest
Wisconsin.
The storms will move through the Northland tonight and may be
ongoing Saturday morning, especially over eastern areas. They will
diminish in coverage through the day but weak low level convergence
will keep some showers/storms going into the afternoon over the
eastern half of the Northland. They will then end for most areas in
the evening. Expect highs in the lower to mid eighties for most
areas Saturday with dewpoints in the mid sixties to lower seventies.
Chances for showers/storms will increase again late Saturday night
as a shortwave moves into the region from the southwest. Confidence
in shower/storm coverage is not very high as there are some
significant timing/strength differences between the models.
.LONG TERM...(Sunday through Friday)
Issued at 317 PM CDT Fri Aug 7 2020
A moist and unstable airmass will be in place Sunday with PWAT
values 1.5 to 1.7 inches per the GFS and surface dewpoints are
expected to be in the upper sixties to lower seventies. A shortwave
and cold front will move through the region Sunday into Sunday
night. Storms may be ongoing Sunday over portions of the Northland
but guidance is mixed on a lead shortwave with the ECMWF slower and
further south of the GFS. A better chance for showers/storms will
occur Sunday afternoon and night and some of the storms could be
severe. The ECMWF forecasts lower MUCAPE values than the GFS and was
1000-2000 J/KG versus the GFS which is 2 to 3 times higher. The
Canadian is a compromise. The higher shear values will occur behind
the front but will be from 30 to 35 knots ahead which will be
adequate for a severe threat.
A dry period will develop Monday into Tuesday as lower humidity
returns to the region behind the front. We bring chances for
showers/storms back into the forecast mid to late week as the upper
flow begins to back in response to a western upper trough. Dewpoints
will begin going back up late in the week with lower to mid sixties
by Thursday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1222 AM CDT Sat Aug 8 2020
A slow moving thunderstorm complex is migrating through northern MN
tonight. This system has lost a little bit of its initial strength
but still retains heavy rainfall and frequent lightening. INL stays
in the clear of this storms path and based on the latest radar
trends BRD may come away with just some vicinity thunder. Storms
will continue to impact HIB/DLH and eventually HYR. Most locations
will experience MVFR ceilings as this system passes through the
terminals. Model guidance has a varied assortment of cloud decks
with some dropping into IFR range, confidence in cloud heights is
not high at this time. Additionally, some areas could produce patchy
fog after the system rolls out.
Clouds will linger through much of the day tomorrow with a chance of
a few isolated rain showers. VFR conditions return Saturday afternoon
before what looks to be a very active weather day for Sunday.
&&
.MARINE...
Issued at 937 PM CDT Fri Aug 7 2020
A large thunderstorm complex is working its way east this evening
and will make its way into western Lake Superior after midnight.
There is still some uncertainty as to how much strength the storm
will have by the time it makes it to the head of the Lake. Thus far,
the main threats have been excessive lightening and large hail.
Winds in general are expected to be less then 15kts across the lake,
but locally increased winds from the storm moving through cannot be
ruled out. Saturday could see some isolated storm threat across the
lake primarily in the afternoon hours. Sunday is the next day we are
keeping an eye out on for possibly severe storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 63 82 62 80 / 70 40 20 60
INL 65 82 54 83 / 60 20 10 50
BRD 69 84 62 83 / 90 30 20 70
HYR 65 83 65 85 / 80 50 20 60
ASX 64 86 64 85 / 70 60 20 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
SHORT TERM...Melde
LONG TERM...Melde
AVIATION...Britt/GSF
MARINE...Britt
Hazardous weather outlook, Aug 7, 8:47 PM CST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
947 PM CDT Fri Aug 7 2020
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-090300-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
947 PM CDT Fri Aug 7 2020
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Scattered thunderstorms will continue to move eastward across the
Northland tonight. A few of these storms may be severe with
damaging winds and large hail. Expect frequent lightning and
heavy rain that could lead to some localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Another round of severe storms are possible late Sunday afternoon
through Sunday night. Large hail, damaging winds, and an isolated
tornado are possible. Expect frequent lightning and heavy rain
that could lead to some localized flooding.
There will be periodic chances for thunderstorms Tuesday night
through Thursday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed tonight as storms continue to move
across northeast Minnesota into northwest Wisconsin.
LSZ121-140>148-090300-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
947 PM CDT Fri Aug 7 2020
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Tonight
Thunderstorms will be likely tonight. A few of these storms may
be severe with large hail, damaging winds, frequent lightning and
heavy rain possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Another round of severe storms are possible Sunday afternoon
through Sunday night. Large hail, damaging winds, frequent
lightning and heavy rain are possible.
There will be additional chances of thunderstorms Wednesday
afternoon through Thursday.
Unruh/LE
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 8, 12:33 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
133 AM CDT Sat Aug 8 2020
MNZ036>038-080700-
Pine-Carlton/South St. Louis-South Aitkin-
133 AM CDT Sat Aug 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL AITKIN...
NORTHWESTERN PINE AND SOUTHWESTERN CARLTON COUNTIES...
At 132 AM CDT, strong thunderstorms were along a line extending from
near Kettle River, to 13 miles southeast of McGregor, and moving east
at 25 mph.
Wind gusts up to 35 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Barnum, Willow River, Rutledge, Kettle River, Nemadji, Sturgeon Lake,
Nickerson, Automba, Kerrick, Denham, Arthyde, Moose Lake State Park,
Duquette, and Ronald.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4645 9236 4624 9278 4642 9335 4658 9296
TIME...MOT...LOC 0632Z 285DEG 21KT 4649 9300 4644 9318
LE
Special weather statement, Aug 8, 1:02 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Duluth MN
202 AM CDT Sat Aug 8 2020
WIZ002>004-008-080730-
Bayfield-Iron-Ashland-Sawyer-
202 AM CDT Sat Aug 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
BAYFIELD...NORTHWESTERN IRON...ASHLAND AND NORTH CENTRAL SAWYER
COUNTIES...
At 202 AM CDT, strong thunderstorms were along a line extending from
6 miles southeast of La Pointe, to 7 miles south of Sanborn, to
Cable, and moving southeast at 25 mph.
Wind gusts up to 35 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Ashland, Washburn, Sanborn, Cable, Mellen, Marengo, Saxon, Gurney,
Upson, Glidden, Clam Lake, Odanah, Namekagon Lake, Namekagon,
Madeline Island, Kimball, Morse, Spider Lake, Bad River Reservation,
and Cedar.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4613 9054 4597 9101 4622 9146 4640 9107
4677 9081 4675 9070 4673 9072 4663 9054
4661 9044 4657 9044 4653 9039 4656 9034
4653 9031 4651 9031 4652 9028
TIME...MOT...LOC 0702Z 303DEG 23KT 4671 9069 4632 9095 4621 9127
LESpecial weather statement, Aug 8, 1:04 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Duluth MN
204 AM CDT Sat Aug 8 2020
MNZ036>038-WIZ001-080730-
Pine-Carlton/South St. Louis-South Aitkin-Douglas-
204 AM CDT Sat Aug 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AITKIN...
NORTHERN PINE...SOUTHERN CARLTON AND SOUTHWESTERN DOUGLAS COUNTIES...
At 204 AM CDT, strong thunderstorms were along a line extending from
near Nemadji, to 11 miles northeast of McGrath, and moving southeast
at 10 mph.
Wind gusts up to 35 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Willow River, Rutledge, Holyoke, Bruno, Nemadji, Sturgeon Lake,
Nickerson, Kerrick, Denham, Arthyde, Moose Lake State Park, Belden,
Duquette, Moose Junction, Harlis, and Banning State Park.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.
LAT...LON 4626 9212 4622 9310 4642 9320 4652 9240
TIME...MOT...LOC 0704Z 308DEG 11KT 4642 9260 4638 9316
LE
Local storm report, Aug 8, 1:47 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
247 AM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM FLASH FLOOD KETTLE RIVER 46.49N 92.88W
08/08/2020 CARLTON MN TRAINED SPOTTER
4.65 INCHES OF RAINFALL SO FAR AND STILL
RAINING AT TIME OF OBSERVATION. BASEMENT
FLOODING WAS REPORTED AS WELL, ALONG WITH
POWER OUTAGES AROUND THE TOWN OF KETTLE
RIVER.
&&
JTSSpecial weather statement, Aug 8, 1:56 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Duluth MN
256 AM CDT Sat Aug 8 2020
WIZ002>004-008-009-080845-
Bayfield-Price-Iron-Ashland-Sawyer-
256 AM CDT Sat Aug 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
BAYFIELD...CENTRAL IRON...SOUTHERN ASHLAND...NORTHWESTERN PRICE AND
CENTRAL SAWYER COUNTIES...
At 255 AM CDT, strong thunderstorms were along a line extending from
near Upson, to near Hayward, and moving east at 30 mph.
Wind gusts up to 30 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with these
storms.
These storms will be near...
Upson around 300 AM CDT.
Chippewa Flowage West, Hurley, Gile and New Post around 315 AM
CDT.
Chippewa Flowage East around 320 AM CDT.
Other locations impacted by these storms include Northwoods Beach,
Gile Flowage, Ojibwa, Pence, Ghost Lake, Iron Belt, Blaisdell Lake,
Chippewa Lake, Copper Falls State Park and Kimball.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.
LAT...LON 4573 9104 4597 9154 4600 9155 4648 9041
4649 9021 4636 9011 4634 9012 4630 8993
TIME...MOT...LOC 0755Z 270DEG 28KT 4642 9042 4601 9141
JTSSpecial weather statement, Aug 8, 2:29 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
329 AM CDT Sat Aug 8 2020
WIZ003-004-008-009-081000-
Price-Iron-Ashland-Sawyer-
329 AM CDT Sat Aug 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT IRON...SOUTHERN
ASHLAND...PRICE AND SOUTHERN SAWYER COUNTIES...
At 328 AM CDT, strong thunderstorms were along a line extending from
near Bessemer, to near Couderay, and moving east at 20 mph.
Wind gusts up to 35 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
These storms will remain over mainly rural areas of Price, Iron,
southern Ashland and southern Sawyer Counties, including the
following locations... Connors Lake, Van Buskirk, Pike Lake, Deer
Lake, Gile Flowage, Manitowish, Ojibwa, Island Lake Iron County,
Wilson Lake Near Phillips and Fisher Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.
LAT...LON 4564 9068 4564 9151 4567 9155 4570 9154
4644 9017 4634 9012 4630 8993 4599 8993
4598 9004 4579 9004 4545 9067
TIME...MOT...LOC 0828Z 291DEG 18KT 4644 9002 4574 9135
JTS